Kansas, 2003

Winter Storm in Kansas, December 12 to 13, 2003

December 12 to 13, 2003 · NWS TOP · 18 events in 18 counties and zones

A winter storm brought 2 to 4 inches of snow to the area from the evening of the 12th to late morning on the 13th. Numerous vehicle accidents were reported.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm brought 2 to 4 inches of snow to the area from the evening of the 12th to late morning on the 13th. Numerous vehicle accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 12, 4:25 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 12, 4:25 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
425 PM CST FRI DEC 12 2003

.DISCUSSION....

WINTER POTENTIAL TONIGHT AND SATURDAY CONTINUES AS THE MAIN CONCERN.
LATEST MODEL RUNS A BIT HEAVIER ON THE SNOW TOTALS THAN 00Z RUNS BUT
OVERALL TREND OF EARLIER FORECAST APPEARS ON TRACK. HAVE PUSHED THE
WINTER WEATHER ADVISORY A BIT FURTHER NORTH GIVEN A BIT HIGHER SNOW
TOTALS EXPECTED. HOWEVER...CANT SEE HEAVY SNOW AMOUNTS EXCEPT
LOCALLY IN EXTREME SOUTHEASTERN CWA. MIXING RATIOS PER GARCIA METHOD
DO NOT SUPPORT HEAVY SNOW...CONVECTIVE POTENTIAL NOT TOO HIGH GIVEN
CROSS SECTIONS OF EPV. IN ADDITION, PER EARLIER HPC DISCUSSION,
CONVECTION TO OUR SOUTH MAY HELP LIMIT MOISTURE ADVECTION TO SOME
EXTENT.

LATEST RUN OF THE MESO-ETA WOULD SUPPORT A BIT HIGHER AMTS THAT WE
NOW HAVE IN THE FCST. THE HIGHER AMOUNTS MAY BE A REFLECTION OF
BETTER DYNAMICS THAN 12Z RUN FORECAST...PER HPC NOTATION EARLIER
TODAY. ALL IN ALL...HAVE FOLLOWED ETA SOLUTION THIS FORECAST. THUS
CLEARING MAY BE A BIT LATER THAN EARLIER FORECAST TOO SO MADE
APPROPRIATE ADJUSTMENTS TO CLOUD FORECAST.

NEXT PROBLEM APPEARS LATE MONDAY AND TUESDAY. RAIN TO SNOW
TRANSITION APPEARS WILL BE RAPID MONDAY NIGHT. WITH SYSTEM APPEARING
VERY PROGRESSIVE...HAVE CUT BACK ON EARLIER POPS LATER TUESDAY AND
TUESDAY NIGHT. ALSO, NEXT RUN MAY BEG FOR HIGHER POPS MONDAY
NIGHT...BUT WILL DEFER TO OVERNIGHT SHIFT ON THAT REGARD.

LATER NEXT WEEK...WEDNESDAY THROUGH FRIDAY...SHOWS LITTLE IN THE WAY
OF WEATHER. HOWEVER, AM HESITANT TO RAISE TEMPERATURES TOO MUCH TOO
SOON GIVEN EXPECTED SNOW COVER AT THAT TIME.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY BETWEEN
MIDNIGHT AND NOON SATURDAY GENERALLY ALONG AND SOUTH OF I-70.

&&
Hazardous weather outlook, Dec 12, 4:34 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CST FRI DEC 12 2003

KSZ008>012-020>024-026-034>040-054>056-058-059-131100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 PM CST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND SOUTH
OF I-70 BEGINNING LATE THIS EVENING. SNOW WILL BEGIN FALLING OVER THE
AREA THIS EVENING. BY LATE TONIGHT...EXPECT ACCUMULATIONS OF 3 TO 5
INCHES ALONG AND SOUTH OF I-35...1 TO 4 INCHES FROM NEAR I-70 TO
I-35...AND TWO INCHES OR LESS NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH MIDDAY SATURDAY.
HOWEVER ADDITIONAL ACCUMULATIONS SHOULD BE MAINLY UNDER TWO INCHES.

ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE MONDAY AND TUESDAY.
THIS STORM WILL BRING A MIX OF RAIN AND SNOW TO THE AREA MONDAY NIGHT
WITH SNOW EXPECTED ON TUESDAY. IT IS TOO EARLY TO SAY HOW MUCH SNOW
WILL FALL WITH THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Anderson forecast zone
Reported by
NEWSPAPER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Cloud forecast zone
Reported by
NEWSPAPER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Coffey forecast zone
Reported by
NEWSPAPER
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Dickinson forecast zone
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Douglas forecast zone
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Osage forecast zone
Reported by
NEWSPAPER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Pottawatomie forecast zone
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Riley forecast zone
Reported by
NEWSPAPER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Shawnee forecast zone
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
December 12, 9:30 PM CST to December 13, 11:00 AM CST
Where
Wabaunsee forecast zone
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336242, 5336243, 5336244, 5336245, 5336246, 5336247, 5336248, 5336249, 5336250, 5336251, 5336252, 5336253, 5336254, 5336255, 5336256, 5336257, 5336258, 5336531.